Summary: Effects of Hormonal Contraception on Serum
Levels of CoEnzyme Q10, Vitamin E, and Total Antioxidant Activity
contraceptive users have significantly lower levels of important
vitamins such as Vitamin E, and Coenzyme Q10 compared to women who
do not use hormonal contraception.
Hormonal contraception has been shown to increase the levels of
estrogen in the bloodstream and the long-term effects of estrogen
therapy on the human body have been under investigation. The levels
of vitamins and antioxidants in our body are one of the fields that
have been studied with respect to hormonal contraception.
Antioxidants, for example, are important supplements obtained in our
diet because they prevent the onset of oxidative stress and
disease. If there arenít enough antioxidants present in the body,
the levels of free radicals increase and oxidative stress ensues,
which can then lead to many chronic diseases (i.e. heart disease,
cancer, cataracts). Vitamin E and Coenzyme Q10 are both regarded as
potent antioxidants and have been suggested to protect against
cardiovascular disease. This study, conducted by researchers in the
Albert Einstein College of Medicine, determined the effect of
hormonal contraception (estrogen hormone delivery) on the levels of
Vitamin E and Coenzyme Q10 in premenopausal women. The researchers
in the study examined 70 women who used hormonal contraception (oral
contraception, the transdermal contraceptive patch, and the vaginal
ring) and found that these women had lower levels of Vitamin E and
Coenzyme Q10 compared to women who were not using any contraceptive
method. Moreover, researchers found that, within this group, women
using the transdermal patch exhibited the highest levels of estrogen
in the blood and thus showed the lowest levels of Coenzyme Q10.
These lower levels of antioxidants could lead to chronic disease in
women who use hormonal contraception.1
of Oral, Vaginal, and Transdermal Hormonal Contraception on Serum
Levels of Coenzyme Q10, Vitamin E, and Total Antioxidant Activity,
Obstetrics and Gynecology International, June 2010, Vol. 2010, 1-4.